Alert archive / Nebraska / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS North Platte, NE

July 7, 2022Garden County, Grant County, Sheridan County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jul 7, 2022, 12:43 AM MDT for Garden County, Grant County, Sheridan County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2022, 12:43 AM MDT (06:43 UTC)
Expired
Jul 7, 2022, 3:35 AM MDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

Counties Garden County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 165 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:30 AM MDTFLASH FLOOD10 Nne Oshkosh, NEREPORT FROM GARDEN COUNTY EM. THE ROAD WASHED OUT NEAR THE INTERSECTION OF ROAD 189 AND ROAD 82. TIMING BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

836 
WGUS53 KLBF 070643
FFWLBF
NEC069-075-161-071245-
/O.NEW.KLBF.FF.W.0004.220707T0643Z-220707T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
1243 AM MDT Thu Jul 7 2022

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Garden County in the panhandle of Nebraska...
  Southern Sheridan County in the panhandle of Nebraska...
  Western Grant County in west central Nebraska...

* Until 645 AM MDT Thursday.

* At 1243 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. The expected rainfall rate is 2 inches in 1 hour. 
  Additional rainfall amounts of 2 to 4 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ellsworth, Crescent Lake National Wildlife Refuge, Antioch, Lisco, 
  Ashby, Deer Lake, Britton Lake, Mumper, Adams Flats, Jerry Lake, 
  Rackett, Wild Horse Flats, Dogtown Flats, Patterson Lake, Herman 
  Lake, Tralnor Lake, Kincaid Lake, Sugar Loaf Hill, Richardson Lake 
  and Lakeside.

This includes the following highways...
	Highway 2 between mile markers 96 and 139.
	Highway 250 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4209 10272 4213 10273 4208 10185 4139 10215
      4147 10264 4174 10264 4174 10266 4177 10267
      4201 10268 4200 10270 4209 10270

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR

$$

CDC
2 follow-up statements
269 
WGUS73 KLBF 070857
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
257 AM MDT Thu Jul 7 2022

NEC075-161-070907-
/O.CAN.KLBF.FF.W.0004.000000T0000Z-220707T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NE-Sheridan NE-
257 AM MDT Thu Jul 7 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN SHERIDAN AND 
WESTERN GRANT COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 4198 10211 4160 10206 4139 10215 4147 10264
      4174 10264 4174 10266 4194 10264 4200 10268
      4200 10263

$$

NEC069-071245-
/O.CON.KLBF.FF.W.0004.000000T0000Z-220707T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garden NE-
257 AM MDT Thu Jul 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM MDT THIS 
MORNING FOR GARDEN COUNTY...

At 257 AM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 4 inches of rain have fallen. The 
expected rainfall rate is 2 inches in 1 hour. Additional rainfall 
amounts of 1 to 2 inches are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Crescent Lake National Wildlife Refuge, Lisco, Deer Lake, Mumper, 
  Dogtown Flats, Adams Flats, Britton Lake, Rackett, Sugar Loaf 
  Hill, Richardson Lake, Jerry Lake, Tralnor Lake, Wild Horse Flats, 
  Herman Lake, Kincaid Lake and Miles Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4198 10211 4160 10206 4139 10215 4147 10264
      4174 10264 4174 10266 4194 10264 4200 10268
      4200 10263

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR

$$

CDC
192 
WGUS73 KLBF 070935
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
335 AM MDT Thu Jul 7 2022

NEC069-070945-
/O.CAN.KLBF.FF.W.0004.000000T0000Z-220707T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garden NE-
335 AM MDT Thu Jul 7 2022

...FLASH FLOOD WARNING IS CANCELLED FOR GARDEN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4198 10211 4160 10206 4139 10215 4147 10264
      4174 10264 4174 10266 4194 10264 4200 10268
      4200 10263

$$

CDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 11:27 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 6, 11:27 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1227 AM CDT Thu Jul 7 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Wed Jul 6 2022

Main forecast concerns focus on thunderstorm develop later this
afternoon and overnight into Thursday with locally heavy rainfall
likely.

Aloft, modest ridging centered over Missouri has slight southwest
flow locally. A shortwave trough was tracking overtop this feature
and tracking through the area which was helping drive scattered
showers and thunderstorms across the higher terrain to the west.
Much of this activity will track into the area tonight.

Tonight...Expecting thunderstorm coverage to increase markedly. This
will likely occur as the previously mentioned shortwave trough
skirts the area to the northwest. A plume of rich low-level moisture
will reside across much of the High Plains and as surface
temperatures climb into the middle 80s, modest instability will
develop across western Nebraska. Limiting this, however, will be
weak mid-level lapse rates. This is likely due to the presence of a
sub-tropical airmass with PWAT values exceeding 1.5". Morning
soundings depicted a deep moisture plume already in place with PWAT
values nearing the 90th percentile of climatology. Forecast
soundings this evening depict skinny CAPE through the profile. Warm
cloud depth will exceeding 3000m across much of the area so
expecting copious warm rain processes. Storm motion will be slow,
given h5 flow in the 10 to 20 knot range and storm motion vectors
showing similar magnitudes. All this translates to slow, heavy rain
produces. Limiting confidence in any flooding concerns will be
relatively high FFG values and lack of a focus for training storms.
Believe potential exists for seeing widespread 1-2" with highly
localized 2.5"+ rainfall reports stretching from southwest through
central Nebraska, especially in the vicinity of a strengthening LLJ
this evening which should lead to increasing activity late tonight
into early Thursday morning. Regarding the severe threat, thinking
the weak lapse rates and high RH in the lowest 0-3km layer, thinking
cold pool development will be greatly limited and updrafts not
likely to produce large hail. Can't rule out some sub-severe hail
and perhaps an isolated 1" stone, but thinking this is fairly
unlikely.

Thursday...expecting once morning activity departs we should see
generally quiet conditions in its wake for the afternoon. Mid-level
height rises will be quick to build in from the west. Did increase
afternoon highs slightly given expected clearing skies from west to
east but still expecting values to be limited to the low 80s east to
upper 80s west. Will watch as High Plains convection will develop
and attempt to move into our far western zones late in the afternoon
and evening hours. Agree with SPC opting to leave this area within
the Day 2 Marginal SWO to account for this. Deep layer shear will be
modest but stronger MLCAPE is expected to develop as lapse rates
steepen so can't rule out some large hail and damaging wind gusts
out of this activity.

.LONG TERM...(Friday through Wednesday)
Issued at 307 PM CDT Wed Jul 6 2022

Beginning 12z Friday...mid-level ridging will begin to inch into the
area with increasing height rises through the day Friday. Surface
high pressure will settle into the northern Mississippi Valley by
late in the day. With a compressed pressure gradient locally, will
see gradually increasing winds late in the day. The increased
southeasterly surface flow should allow dew points to remain steady
in the low 60s with afternoon highs climbing into the middle 80s to
low 90s. The warm and humid conditions would foster a fairly
unstable environment with potential for late day thunderstorms.
Indeed, thunderstorm development will be possible in the evening as
low-level convergence increases invof the Black Hills. Though
capping decreases late in the day, the inversion never fully erodes
and this will likely keep activity isolated. The pre-convective
environment would support isolated severe...MLCAPE nearing 2000
j/kg, mid-level lapse rates in excess of 7.5 C/km, 0-6km BWD
magnitudes exceeding 30 knots...so will need to monitor potential
for strong to severe thunderstorms. Storm motion would likely limit
overall spatial coverage with north-northwest to south-southeast
tracks. That in addition to increasing capping and lack of sustained
low-level lift should allow activity to weaken quick. Area of
greatest concern will likely be west of Highway 61 and north of
Interstate 80.

Saturday/Sunday...Upstream shortwave trough will begin the climb up
and over upper-level high which will gradually flatten the flow
through the day. Modest surface low pressure will develop over
western South Dakota/eastern Wyoming by late in the day. This will
only further increase low-level kinematics and lead to a breezy day.
With the belt of stronger h85 flow overhead, will see gusts
approaching 25 to 30 mph out of the south. Though modest height
falls will move in late in the day, greatest upper-level support
will remain north of the area. This should keep the focus for rain
and thunderstorm activity out of the area and the daytime dry for
Saturday. Temperatures will moderate quickly with highs pushing the
upper 80s and 90s for Saturday but increase quickly to 90s to low
100s for Sunday. Trailing cool front from aforementioned surface low
will move through the area in the afternoon on Sunday. This should
lead to rain and thunderstorm development during the late afternoon
and evening. Post-frontal precipitation will likely linger late into
the overnight as surface high pressure moves in from the northwest.
Eventually, low-level moisture will scour out and end precipitation
chances by early Monday.

Monday and beyond...incoming high pressure will bring temperatures
down a notch for early next week with highs only reaching the upper
80s to low 90s. Even these values are still near to above normal for
mid July standards. Forecast certainty drops off quickly after
Monday. Differing evolution of upstream ridging and placement of
troughing across the northeast will have large implications on
strength and positioning of key surface features, most notably high
pressure. This in turn affects return to southerly low-level flow
and how quickly temperatures climb back above normal. Model blend
outlook shows large spreads in daytime highs with 15 and 22 degree
variations between the 10th and 90th percentile values for Wednesday
and Thursday respectively. Overall, with general northwesterly flow
expected to solidify around the middle of next week we likely won't
see any big systems bringing abundant precipitation chances to the
area and generally only glancing blows of more small scale systems
which will be spotty at best with precipitation chances. The latest
CPC outlooks line up fairly well with this pattern and favor more
dry than not as highlighted by their 8-14 day product.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1226 AM CDT Thu Jul 7 2022

VFR/MVFR ceilings are expected across wrn and ncntl Nebraska overnight
through noon Thursday. Scattered -SHRA and isolated -TSRA are
likely during this time also. There is also a chance IFR ceilings
and vsbys will develop east of highway 83 09z-16z Thursday
morning.

All of this weather is being caused by an upper level disturbance
predicted to form over wrn Nebraska this morning. The disturbance
will move slowly east during the day Thursday. VFR should be
widespread across wrn and ncntl Nebraska by 00z this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...CDC
Hazardous weather outlook, Jul 6, 2:17 PM MDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
317 PM CDT Wed Jul 6 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-072030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
317 PM CDT Wed Jul 6 2022 /217 PM MDT Wed Jul 6 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms will affect portions of
western and north central Nebraska through tonight. Some storms
may produce strong wind gusts and torrential rain, while hail is
also possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Scattered storm chances continue through Thursday then decrease
during the weekend. A localized strong or severe storm will
remain possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will probably not be needed tonight.
However, please relay any adverse weather reports and rainfall
amounts to the National Weather Service in North Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 6, 7:34 PM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
834 PM CDT WED JUL 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     FLOOD            2 SW CLINTON            42.74N 102.38W
07/06/2022                   SHERIDAN           NE   LAW ENFORCEMENT

            REPORTS OF FLOODING OVER HIGHWAY 20 BETWEEN MILE MARKER
            95 AND 96. DEPARTMENT OF ROADS IS GOING TO PLACE BARRIERS
            ON HIGHWAY.

&&

GOMEZ
Local storm report, Jul 6, 7:58 PM MDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
858 PM CDT WED JUL 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      2 SW CLINTON            42.74N 102.38W
07/06/2022                   SHERIDAN           NE   LAW ENFORCEMENT

            1 TO 2 FEET OF WATER OVER HIGHWAY 20. WATER HAS STARTED
            TO GO DOWN BUT MUD REMAINS ON THE ROADWAY. PORTIONS OF
            OTHER LOCAL ROADS CLOSED.

&&

MBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:03 PM MDTSpecial Weather StatementLBFSheridan42 min
Jul 6, 6:41 PM MDTAreal Flood AdvisoryLBFSheridan71 min
Jul 6, 7:21 PM MDTAreal Flood AdvisoryLBFSheridan33 min
Jul 6, 7:52 PM MDTFlash Flood WarningLBFSheridan3 hr
Jul 6, 7:54 PM MDTFlash Flood WarningLBFSheridan3 hr
Jul 6, 8:23 PM MDTFlash Flood WarningLBFSheridan3 hr
Jul 7, 5:41 AM MDTAreal Flood AdvisoryLBFFrontier, Lincoln3 hr
Jul 7, 7:25 AM MDTAreal Flood AdvisoryLBFCuster, Garfield, Loup6 hr
Jul 7, 8:13 AM MDTAreal Flood AdvisoryLBFBlaine, Custer, Loup4 hr
Jul 7, 11:14 AM MDTSpecial Weather StatementLBFLogan, Thomas46 min
Jul 7, 11:20 AM MDTAreal Flood AdvisoryLBFCuster, Garfield, Loup3 hr
Jul 7, 11:41 AM MDTFlash Flood WarningLBFCuster, Loup3 hr
Jul 7, 11:57 AM MDTSpecial Weather StatementLBFCuster48 min
Jul 7, 12:01 PM MDTSpecial Weather StatementLBFLincoln44 min
Jul 7, 12:51 PM MDTAreal Flood AdvisoryLBFCuster3 hr
Jul 7, 3:50 PM MDTSpecial Weather StatementLBFBoyd40 min
Jul 7, 4:42 PM MDTSevere Thunderstorm WarningLBFSheridan63 min
Jul 7, 5:43 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan34 min

Nearby

Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.